Skin Ulcers of Unknown Etiology
Am Fam Physician. 2016 Jan 1;93(1):57-58.
A 41-year-old woman presented to the emergency department with leg ulcers and ecchymoses on her ears that began to develop one month prior. The leg ulcers began as painful, fluid-filled blisters and evolved into ulcers with a black crust. The lesions had appeared and resolved several times over the previous three years, but she did not seek medical attention. She took prednisone intermittently for psoriasis and had a long history of cocaine abuse.
Physical examination showed multiple ulcerated lesions on the anterior aspect of both lower extremities (Figure 1) and multiple tender purpuric lesions on both ears (Figure 2). The examination showed psoriatic plaques on her legs, elbows, and fingers. Her vital signs were normal. A complete blood count, comprehensive metabolic panel, and coagulation laboratory test results were normal. Urine toxicology testing was positive for cocaine. She had an elevated C-reactive protein level (96.3 mg per L [917.16 nmol per L]) and erythrocyte sedimentation rate (48 mm per hour).
Based on the patient's history and physical examination findings, which one of the following is the most likely diagnosis?
A. Levamisole-induced vasculitis.
B. Necrobiosis lipoidica diabeticorum.
C. Pyoderma gangrenosum.
D. Septic emboli.
E. Wegener granulomatosis.
REFERENCESshow all references
1. Metwally O, Hamidi M, Townsend L, Abualula H, Zaitoun A, Lall T. The cocaine trail: levamisole-induced leukocytoclastic vasculitis in a cocaine user. Subst Abus. 2013;34(1):75–77....
2. Pillow MT, Hughes A. Levamisole-adulturated cocaine induced vasculitis with skin ulcerations. West J Emerg Med. 2013;14(2):149–150.
3. Abdul-Karmin R, Ryan C, Rangel C, Emmett M. Levamisole-induced vasculitis. Proc (Bayl Univ Med Cent). 2013;26(2):163–165.
4. Lee G, Negash D, Arseneau R. Chronic levamisole-induced vasculitis: a case report. BCMJ. 2012;54(6):302–304.
5. Panuncialman J, Falanga V. Unusual causes of cutaneous ulceration. Surg Clin North Am. 2010;90(6):1161–1180.
6. Zembowicz A, Navarro P, Walters S, Lyle SR, Moschella SL, Miller D. Subcutaneous thrombotic vasculopathy syndrome: an ominous condition reminiscent of calciphylaxis: calciphylaxis sine calcifications? Am J Dermatopathol. 2011;33(8):796–802.
7. Suresh E. Diagnostic approach to patients with suspected vasculitis. Postgrad Med J. 2006;82(970):483–488.
This series is coordinated by John E. Delzell, Jr., MD, MSPH, Assistant Medical Editor.
A collection of Photo Quiz published in AFP is available at http://www.aafp.org/afp/photoquiz.
Previously published Photo Quizzes are now featured in a mobile app. Get more information at http://www.aafp.org/afp/apps.
The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to email@example.com.
Copyright © 2016 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions